Format

Send to:

Choose Destination
See comment in PubMed Commons below
Virchows Arch. 2011 Feb;458(2):231-5. doi: 10.1007/s00428-010-1004-7. Epub 2010 Nov 6.

The development of hepatoportal sclerosis and portal hypertension due to didanosine use in HIV.

Author information

  • 1Division of Liver Diseases, Department of Medicine, The Mount Sinai Medical Center, New York, NY, USA.

Abstract

Hepatoportal sclerosis (HPS) is one of several entities known to cause noncirrhotic portal hypertension. To date, its etiology is unknown. There have been increasing reports of HPS occurring in patients with human immunodeficiency virus (HIV), and the US Food and Drug Administration (FDA) recently issued an advisory regarding the development of noncirrhotic portal hypertension in association with didanosine (ddI) use. We report on a patient with HIV who had taken ddI for 4 years and who developed portal hypertension. Histopathological review of paired liver biopsies showed an initial drug hepatotoxicity, microvascular liver injury, and the presence of HPS. Despite cessation of ddI, the latter biopsy showed resolution of the drug-induced injury, but it also showed progression of the HPS. The patient's portal hypertension also progressed suggestive of an unremitting vascular injury. This case demonstrates the development of HPS resulting from a drug-induced microvascular injury. The paired biopsies demonstrate that the initial vascular injury may disappear but that the portal hypertension and HPS progress.

PMID:
21057809
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk